Prostap and HRT: Hi everyone, I'm new so... - Endometriosis UK

Endometriosis UK
48,889 members40,745 posts

Prostap and HRT

Midlander80
Midlander80

Hi everyone,

I'm new so sorry if this has been done to the death but I couldn't quite find a relevant post from recently.

I've had endo for a long time and had the various hormone pills, coils, laproscopy surgeries etc. but they've never helped.

My consultant has now started me on the Gnrh Prostap injection and has also put me onto HRT tablets (Livial). Touching wood at the moment, one week in, i'm not feeling any different apart from the bleeding.

What I wondered was has anyone else found that they pretty much started bleeding, like a period, straight away? I'm about three/four days into bleeding fairly heavily and am wondering if i've got to expect this for a while or if hopefully it might ease off the more my body gets adjusted to it all. I've read literature on it all but to be honest it's hard not to read just the bad stuff first. I'm just a bit worried as all other pills and coils I've tried have made me bleed constantly so I really hope this isn't going to be the case for the next year.

I won't lie and say I wasn't disappointed when it started as I was sort of hoping for a bit of a break from all that rubbish :)

9 Replies
oldestnewest

I too am in my first month of Prostap, I still don’t have a diagnosis of Endo but my GP referred me to hospital as he is fairly sure I have it.

My gynaecologist did no tests but gave me the first prostap injection two weeks ago, she said if my symptoms were improved they would investigate, if not I will be discharged.

I have not been given HRT but the first two weeks have been hell, migraine, low mood, pain, bowel issues and yesterday I started to bleed heavily with a lot of pain. They gave me the leaflet from the Prostap to take home and I have read it a dozen times along with net research I think the first month can be like this until the hormones calm down, I am praying that is so as I am dreading the next injection if this is going to be my life for 6 months.

If you are worried about the amount of bleeding ring your doctors , sometimes we just need to be reassured we aren’t doing more harm than good 😕

Hiya,

Thanks for the reply. I'm sorry you're really struggling with it.

However i'm really really surprised that your gynae didn't give you any scans, blood tests or surgery before putting you on the Prostap. I've had 8 years of different tests, scans, surgeries etc and my gynae said the prostap is the last ditch resort for me. If I was you i'd push for them to investigate anyway even if things settle down for you. There must be easier routes for you to try first if you're struggling on the Prostap. Not nice for you at all.

My gynae said because i'm only 37 they wanted the HRT for me as it helped combat any bone issues later on etc. so I agreed as I was worried about the menopausal side effects anyway. I'm on it for about 6-12 months depending on how my body reacts.

I'd come to the same conclusion as you that the first month or two might be a pain with regards to the bleeding. Pain in the butt as I was rather hoping to get rid of that side of it lol

hi. How are you doing?

I had 6 months on prostap ( didn't go with hrt as we are thinking about ivf it was just to give my body time to recover from the surgery I had). For me it was brilliant, I had bleeding within a week which was normal but they did say if I got big clots to get in touch / see gp. I was recovering from surgery at the same time but after the initial bleed it worked really well for me, I won't hesitate to use with hrt in the future. It has a very bad press and I know it can cause people a huge amount of problems but it worked brilliantly for me and has given me the opportunity to be a wife and mum again without being in so much pain.

the only side effects I had was the odd hot flush, which stopped after the first month.

hope it settles down and if not get checked out. Xx

Yeah, I know but then I wasn’t shocked as I have been fighting for a diagnosis since I was 28 and I’m now 45!

My problems started with bowel issues after coming off the pill due to migraine issues (I was on it from 15 -26 due to painful heavy periods) I have had a colonoscopy and the motility test for my bowel which showed no issues , in the meantime I had period pain, a period which went on for 3 months, pain during sex, pain during pelvic exams which was really unfortunate as I had to have 6 monthly smears for 8 years due to pre cancerous cells found on smear when I was pregnant and my bowel issues seemed to be linked to my cycle, I would be mostly constipated then in the days before my period my bowel would purge itself, unfortunately it always felt like there was an obstruction and this would cause me so much pain I have regularly passed out on loo.

In the years since this started I have had regular colposcopy checks, the mirena coil (a nightmare) various contraceptive pills normal and mini, the contraceptive injection and medication for depression as my mood is so low at time of month, I have had ultrasound both external and trans-vaginal and after all of this my GP said that I may just be unlucky and have issues they cant identify.

This referral to gynaecologist was from next GP as I binned the last one after that conversation .

Sorry to write an essay but I am so fed up with doctors telling me there is nothing wrong, I had to suggest endo to my GP as he never suspected it. Xx

Hey I had them for 8 months (started October last year), I found i bleed for about 3 weeks then it eased and then eased even more. I had a real good 6-8 weeks then bleeding and pain started again for me. Hope you find they help you x

I am on Decapeptyl injections which are similar to prostap. I had a period not long after starting the hrt pills 5 weeks after the first injection. I then decided that the dose of 2.5mg of tibilone hrt was too much so I decided to try a half dose by cutting my pills in half with a pill cutter, which is so much better- no bleeding, substantially reduced pain and no hot flushes :) . However, I am waiting for a response from my consultant as to whether this is OK and about whether this half dose is enough to prevent osteoporosis as this was my decision without waiting for medical advice. Will let you know what he says. Wish you all the bestx

I’m on Prostap with hrt. I’m due my 4th injection 13th August. It took 2 months for my period to stop, I’ve been extremely tired every day and had bad leg pains. In the last two weeks my endo pain is back and quite bad. I’ve been spotting too and loosing clumps of mucus (sorry tmi). I even feel like I can feel pain in a new place as well as my regular places. I’m fed up. I hope it works out for you. X

Hello,

Prostap is a "GnRH Analogue/Agonist". This class of drugs works on your “Pituitary/Hypothalamus/Gonadal Axis” to stop your body producing the leutinizing hormone which usually triggers your body's production of oestrogen / progesterone and thereby your monthly cycle.

In the initial weeks of treatment Prostap essentially “overloads” your “Pituitary/Hypothalamus/Gonadal Axis” until it sort of gives up and stops producing those hormones. However, until it achieves that you get what’s called the “flare effect” - when Prostap can make all of your endometriosis symptoms worse (for some women quite a bit worse). If Prostap is going to work for you then this “flare” should settle within about the first 4-6 weeks. After that, if you are still having significant problems then you shoukd ask to see your specialist again to discuss why Prostap isn’t suppressing your symptoms.

Adding in a bit of “add-back” HRT can cause another little flare sometimes (usually just a little light breakthrough bleeding), but this isn’t usually too severe and with it as the HRT can be really effective at minimising Prostaps’ impact on bone density and various other potential side effects.

Best of luck, x X x

Thanks ever so much for all the answers. Guess it looks like i'm going to have to just settle in and wait for the outcome lol! I find I'm usually worse just after I've taken my HRT tablet, which luckily is at night, so the affects are minimal throughout my work day. It's just the period of heavy bleeding which is the frustrating part.

Cross fingers that it settles soon. Am sorry to hear other people are struggling through it still though x

You may also like...